MAUDE Adverse Event Report: ABBOTT IRELAND DIAGNOSTICS DIVISION ARCHITECT FREE T4 REAGENT KIT; RADIOIMMUNOASSAY, FREE THYROXINE

ABBOTT IRELAND DIAGNOSTICS DIVISION ARCHITECT FREE T4 REAGENT KIT; RADIOIMMUNOASSAY, FREE THYROXINE
Catalog Number 07K65-29
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section a1 - patient identifier: patient 1, patient 2, patient 3, patient 4, patient 5, and patient 6.Section e1 - facility name: complete facility (b)(6) hospital.An evaluation is in process.A follow-up report will be submitted when the evaluation is complete.
 
Event or Problem Description
A literature article by angela d burns, christina kanonidou, and jane mcneilly, ¿misleading thyroid function tests in congenital dysfibrinogenemia¿, annals of clinical biochemistry 2024; 61.6: 474-479, documented imprecise architect free t4 results for 6 patients diagnosed with congenital dysfibrinogenemia.The following data was provided: patient 1 (89-year-old female with a history of graves¿ disease and thyroid eye disease): tsh result = 8.18 mu/l (reference range is 0.35 to 5.00 mu/l) free t4 = 12.1 pmol/l (reference range is 9.0 to 21.0 pmol/l).Based on these results, the patient¿s daily dose of carbimazole was reduced from 20 mg to 15 mg.After the dose titration, the patient had thyroid function tests measured on five separate occasions.In all of these instances the tsh results were significantly elevated, ranging between 11.2 and 23.6 mu/l and the ft4 measuring above or close to the top of the reference range, with results between 17.0 and 26.5 pmol/l.The clinicians managing the patient believed the results to be unusual with the patient displaying hypothyroidal symptoms rather than that of central hyperthyroidism as predicted by the thyroid function test results.A fresh serum sample was drawn to investigate the possibility of interference.The following data was provided: tsh initial result = 10.7 mu/l; repeat result = 13.4 mu/l (reference range is 0.35 to 5.00 mu/l) free t4 initial result = 13.4 pmol/l; repeat result = >64.4 pmol/l (reference range is 9.0 to 21.0 pmol/l.Upon visual inspection, small visible clot had formed.The clot was removed and the sample was repeated.Repeat tsh result after visible clots removed and re-centrifugation = 7.5 mu/l repeat free t4 result after visible clots removed and re-centrifugation = 11.4 pmol/l follow-up sample (serum) drawn two weeks later: tsh result = 3.2 mu/l free t4 result = 32.5 pmol/l follow-up sample (plasma) drawn two weeks later: tsh result = 10.2 mu/l free t4 result = 9.0 pmol/l roche cobas results (plasma): tsh result = 14.0 mu/l (reference range is 0.27 to 4.2 mu/l) free t4 result = 9.9 pmol/l (reference range is 12 to 22 pmol/l).It was noted that the results from the plasma sample were more in line with the patient¿s clinical presentation.Patient 2: serum free t4 result = >64.4 pmol/l; repeat serum post re-centrifugation = >64.4 pmol/l; plasma free t4 result = 18.2 pmol/l patient 3: serum free t4 result = 28.1 pmol/l; plasma free t4 result = 19.1 pmol/l patient 4: serum free t4 result = 31.8 pmol/l; plasma free t4 result = 14.2 pmol/l patient 5: serum tsh result = 0.46 mu/l; plasma tsh result = 0.31 mu/l serum free t4 result = >64.4 pmol/l; plasma free t4 result = 16.6 pmol/l patient 6: serum free t4 result = >64.4 pmol/l; repeat serum post re-centrifugation = 29.2 pmol/l; plasma (edta) free t4 result = 9.8 pmol/l it was noted that this patient was prescribed levothyroxine where the plasma result pointed towards insufficient thyroxine replacement.There was no further impact to patient management reported.
 
Event or Problem Description
A literature article by angela d burns, christina kanonidou, and jane mcneilly, ¿misleading thyroid function tests in congenital dysfibrinogenemia¿, annals of clinical biochemistry 2024; 61.6: 474-479, documented imprecise architect free t4 results for 6 patients diagnosed with congenital dysfibrinogenemia.The following data was provided: patient 1 (89-year-old female with a history of graves¿ disease and thyroid eye disease): tsh result = 8.18 mu/l (reference range is 0.35 to 5.00 mu/l), free t4 = 12.1 pmol/l (reference range is 9.0 to 21.0 pmol/l).Based on these results, the patient¿s daily dose of carbimazole was reduced from 20 mg to 15 mg.After the dose titration, the patient had thyroid function tests measured on five separate occasions.In all of these instances the tsh results were significantly elevated, ranging between 11.2 and 23.6 mu/l and the ft4 measuring above or close to the top of the reference range, with results between 17.0 and 26.5 pmol/l.The clinicians managing the patient believed the results to be unusual with the patient displaying hypothyroidal symptoms rather than that of central hyperthyroidism as predicted by the thyroid function test results.A fresh serum sample was drawn to investigate the possibility of interference.The following data was provided: tsh initial result = 10.7 mu/l; repeat result = 13.4 mu/l (reference range is 0.35 to 5.00 mu/l).Free t4 initial result = 13.4 pmol/l; repeat result = >64.4 pmol/l (reference range is 9.0 to 21.0 pmol/l.Upon visual inspection, small visible clot had formed.The clot was removed and the sample was repeated.Repeat tsh result after visible clots removed and re-centrifugation = 7.5 mu/l.Repeat free t4 result after visible clots removed and re-centrifugation = 11.4 pmol/l.Follow-up sample (serum) drawn two weeks later: tsh result = 3.2 mu/l.Free t4 result = 32.5 pmol/l.Follow-up sample (plasma) drawn two weeks later: tsh result = 10.2 mu/l.Free t4 result = 9.0 pmol/l.Roche cobas results (plasma): tsh result = 14.0 mu/l (reference range is 0.27 to 4.2 mu/l).Free t4 result = 9.9 pmol/l (reference range is 12 to 22 pmol/l).It was noted that the results from the plasma sample were more in line with the patient¿s clinical presentation.Patient 2: serum free t4 result = >64.4 pmol/l; repeat serum post re-centrifugation = >64.4 pmol/l; plasma free t4 result = 18.2 pmol/l.Patient 3: serum free t4 result = 28.1 pmol/l; plasma free t4 result = 19.1 pmol/l.Patient 4: serum free t4 result = 31.8 pmol/l; plasma free t4 result = 14.2 pmol/l.Patient 5: serum tsh result = 0.46 mu/l; plasma tsh result = 0.31 mu/l.Serum free t4 result = >64.4 pmol/l; plasma free t4 result = 16.6 pmol/l.Patient 6: serum free t4 result = >64.4 pmol/l; repeat serum post re-centrifugation = 29.2 pmol/l; plasma (edta) free t4 result = 9.8 pmol/l.It was noted that this patient was prescribed levothyroxine where the plasma result pointed towards insufficient thyroxine replacement.There was no further impact to patient management reported.
 
Additional Manufacturer Narrative
The complaint investigation included a review of data and information from the article ¿misleading thyroid function tests in congenital dysfibrinogenemia¿, a ticket trending review, a device history record review, a technical review, and a labeling review.Return testing was not completed as returns were not available.The data and information provided in the article were reviewed and support the complaint issue.A ticket search by lot could not be performed as the likely cause lot is unknown.A review of tracking and trending data for the architect free t4 assay did identify an increase in complaints.A review of the device history record did not identify any non-conformances or deviations with the likely cause list number and the complaint issue.A review of labeling was performed and found to sufficiently address the customer's issue.A technical review of the article was performed.The article reports inconsistent results from abbott thyroid function test (tft) assays, including tsh, ft4, and tt3, in patients diagnosed with congenital dysfibrinogenemia (cd).Cd is a rare coagulation disorder that impairs fibrinogen function, leading to defective clot formation and the presence of latent fibrin in the sample.This latent fibrin remains in the sample and can interfere with the accuracy of the abbott tft assays.The abbott tft assays' package insert instructs that the presence of fibrin can cause interference, potentially leading to inaccurate or inconsistent results.The ifu also highlights that some specimens may exhibit increased clotting time.If the specimen is centrifuged before a complete clot forms the presence of fibrin may cause erroneous results.The package insert also advises that test results should be interpreted in conjunction with other clinical data, such as symptoms and additional test results.Based on this investigation, no systemic issue or deficiency was identified with the architect free t4 reagent, lot number unknown.

Brand Name
ARCHITECT FREE T4 REAGENT KIT
Common Device Name
RADIOIMMUNOASSAY, FREE THYROXINE
Manufacturer (Section D)
ABBOTT IRELAND DIAGNOSTICS DIVISION
lisnamuck
co. longford
longford N39E9 32
EI  N39E932
Manufacturer (Section G)
ABBOTT IRELAND DIAGNOSTICS DIVISION
lisnamuck
co. longford
longford N39E9 32
EI   N39E932
Manufacturer Contact
nicole jenne
max-planck-ring 2
post market surveillance
wiesbaden 65205
GM   65205
6122582960
MDR Report Key20978643
Report Number3005094123-2024-00653
Device Sequence Number18233104
Product Code CEC
UDI-Device Identifier00380740119799
UDI-Public(01)00380740119799
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K173122
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number07K65-29
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/01/2024
Supplement Date Received by Manufacturer02/17/2025
Initial Report FDA Received Date12/19/2024
Supplement Report FDA Received Date02/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ARC I1000SR MOD, 01L86-01, 117UNKNOWND11; ARC I1000SR MOD, 01L86-01, 117UNKNOWND11
Patient Age89 YR
Patient SexFemale